Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 40, NWS Pueblo, CO

May 31, 2019Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 31, 2019, 7:10 PM MDT for Baca County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2019, 7:10 PM MDT (01:10 UTC)
Expired
May 31, 2019, 7:45 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Baca County, CO

The radar

The Amarillo radar (KAMA), 210 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

128 
WUUS55 KPUB 010110
SVRPUB
COC009-010145-
/O.NEW.KPUB.SV.W.0040.190601T0110Z-190601T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
710 PM MDT Fri May 31 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Baca County in southeastern Colorado...

* Until 745 PM MDT.

* At 710 PM MDT, a severe thunderstorm was located 14 miles north of
  Keyes, or 22 miles northeast of Boise City, moving northeast at 40
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10240 3705 10243 3730 10204 3700 10204
TIME...MOT...LOC 0110Z 244DEG 34KT 3701 10231 

HAIL...1.50IN
WIND...60MPH
 
$$

PGW
3 follow-up statements
554 
WWUS55 KPUB 010117
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
717 PM MDT Fri May 31 2019

COC009-010145-
/O.CON.KPUB.SV.W.0040.000000T0000Z-190601T0145Z/
Baca CO-
717 PM MDT Fri May 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHEASTERN BACA COUNTY...

At 717 PM MDT, a severe thunderstorm was located 16 miles north of
Keyes, or 18 miles west of Elkhart, moving northeast at 40 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10240 3705 10243 3730 10204 3700 10204
TIME...MOT...LOC 0117Z 244DEG 34KT 3704 10223 

HAIL...2.50IN
WIND...60MPH
 
$$

PGW
532 
WWUS55 KPUB 010130
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
730 PM MDT Fri May 31 2019

COC009-010145-
/O.CON.KPUB.SV.W.0040.000000T0000Z-190601T0145Z/
Baca CO-
730 PM MDT Fri May 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHEASTERN BACA COUNTY...

At 729 PM MDT, a severe thunderstorm was located 15 miles west of
Elkhart, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10230 3713 10229 3725 10204 3700 10204
TIME...MOT...LOC 0129Z 247DEG 23KT 3705 10217 

HAIL...1.50IN
WIND...60MPH
 
$$

PGW
942 
WWUS55 KPUB 010146
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
746 PM MDT Fri May 31 2019

COC009-010155-
/O.EXP.KPUB.SV.W.0040.000000T0000Z-190601T0145Z/
Baca CO-
746 PM MDT Fri May 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BACA COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has 
been allowed to expire.  However hail up to the size of pennies is 
still possible with this thunderstorm.

LAT...LON 3700 10230 3713 10229 3725 10204 3700 10204
TIME...MOT...LOC 0145Z 244DEG 34KT 3711 10201 

$$

PGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:28 PM MDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 31, 3:28 PM MDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
328 PM MDT Fri May 31 2019

.SHORT TERM...(This evening through Saturday)
Issued at 327 PM MDT Fri May 31 2019

Currently, radar is showing only a few showers in Saquache and Las
Animas Counties while the visible satellite is showing some bubbly
cumulus, generally over the mountains. Water vapor imagery is
showing an upper level low digging south across the Great Basin and
the ridging continuing to build over CO. A very weak disturbance can
also be seen in the southern portion of CO, which could spark
additional isolated showers or thunderstorms.

Tonight through Saturday...Mid to upper level ridging is expected to
continue building over CO into Saturday. Flow aloft tonight will be
relatively weak, allowing most showers and thunderstorms to
dissipate after sundown. However, a low level jet is expected to
kick in tonight along the CO/KS border, which could help maintain a
shower or thunderstorm as they move east through the far eastern
counties should one form. Skies should clear out by sunrise once
again, and high temperatures are expected to warm to a few degrees
warmer than Friday, reaching the mid 80s over the plains and mid 70s
for the high valleys. Another round of thunderstorms initiating over
the mountains, the Raton Mesa, and the Palmer Divide can be expected
Saturday afternoon before spreading to the adajcent valleys and
plains. This round of storms is expected to be more widespread than
Friday as south to southeasterly winds will bring an increase in
moisture to the region with an embedded piece of energy along the
ridge providing additional forcing. Strong to severe storms will
also be possible across the plains tomorrow (if the cap does break)
as CAPE values greater than 1000 J/kg and decent deep shear are
possible, especially in the far eastern plains where the NAM has
CAPE values near 2000 J/kg. The SPC does have a marginal risk of
severe storms tomorrow along the I-25 corridor and areas east.

.LONG TERM...(Saturday night through Friday)
Issued at 327 PM MDT Fri May 31 2019

Saturday night-Tuesday night...Generally weak southwest flow aloft
continues across across the Rockies into early next week, as Eastern
Pacific energy digging across the West Coast today, develops a cutoff
low which slowly moves in the Desert Southwest through Tuesday.

This pattern keeps daily chances of mainly diurnal convection in
place, with fairly high based afternoon storms possible over the
higher terrain, and the potential for deep moist convection across
the southeast Plains, as south to southeast low level flow helps to
increase low level moisture across the Plains. Latest SPC Day 2 and
Day 3 Convective Outlooks have pulled the marginal risk back across
all of the southeast Plains for both Saturday and Sunday, though
Sunday still looks to have the best potential for severe storms
across the Plains, with bulk shears increasing to between 30-45kts
as flow aloft increases ahead of short wave energy ejecting across
the Southern Rockies.

This pattern also supports temperatures warming back to at and above
seasonal levels across the area, with highs in the upper 70s to upper
80s across the lower elevations, and into the 50s and 60s across the
higher terrain. Low temperatures will also return to at and above
seasonal levels, with lows expected to stay above freezing across the
higher terrain into early next week, which will lead to accelerated
melting of the abundant high mountain snow pack. Those planning outdoor
activities should be alert to increasing and fast flows in area
streams and rivers into early next week.

Wednesday-Friday...Latest model runs are still indicating the Desert
Soutwest system will weaken and slowly lift out across the Rockies
as an open wave through this period. This will bring slightly cooler
temperatures and better chances of wetting precipitation to all of
the area for Wednesday and Thursday, with warmer and drier weather
possible Friday, as upper level ridging builds back across the
Rockies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 327 PM MDT Fri May 31 2019

VFR conditions are expected at the three TAF sites (KALS, KCOS,
KPUB) through the majority of the forecast period. An isolated
thunderstorm remains possible near KCOS with an isolated shower
possible near KPUB this evening, but the spotty nature of any
showers or storms keeps the probability rather low. A round of more
widespread showers and thunderstorms will be possible tomorrow
afternoon and evening with KCOS and KPUB having a better chance of
being impacted.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CARLBERG
LONG TERM...MW
AVIATION...CARLBERG
Hazardous weather outlook, May 31, 11:04 AM MDT, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1104 AM MDT Fri May 31 2019

COZ058>089-093>099-011715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1104 AM MDT Fri May 31 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible across the
mountains and the Palmer Divide and Raton Ridge this afternoon into
this evening.  The main threat with thunderstorms will be localized
gusty winds up to 45 mph and lightning, along with brief moderate
rainfall.

Warming temperatures will lead to increased snow melt across the
high country, and water flows in creeks and streams are expected to
increase over the next 24 hours, especially in the smaller creeks
and higher elevation tributaries.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a daily chance of afternoon and evening
thunderstorms, with the greatest potential tied to the mountains,
the Palmer Divide and the Raton Mesa. The main threats expected
with any storms that do develop will be cloud to ground lightning,
locally heavy rain, small hail and wind gusts to around 45 mph.
There will be an increased chance of strong to severe storms
across the eastern plains on Sunday. Also, storms that develop
over the newer burn scars, especially the Junkins, Hayden Pass and
Spring burn areas could cause localized flash flooding.

Temperatures are forecast to climb to above seasonal averages
this weekend and into the middle of next week, which is expected
to boost the rate of melting of the current high mountain snowpack
across southern Colorado. This could lead to increasing fast and
high flows in area streams and rivers.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

29/29

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:27 AM MDTAreal Flood AdvisoryPUBConejos48 hr
Jun 1, 1:34 PM MDTSpecial Weather StatementPUBLas Animas26 min
Jun 1, 1:41 PM MDTSevere Thunderstorm WarningPUBLas Animas25 min
Jun 1, 2:20 PM MDTSpecial Weather StatementPUBHuerfano25 min
Jun 1, 2:52 PM MDTSpecial Weather StatementPUBHuerfano23 min
Jun 1, 3:13 PM MDTSpecial Weather StatementPUBPueblo17 min
Jun 1, 4:08 PM MDTSpecial Weather StatementPUBEl Paso52 min
Jun 1, 4:36 PM MDTSpecial Weather StatementPUBPueblo9 min
Jun 1, 4:39 PM MDTSpecial Weather StatementPUBBent21 min
Jun 1, 4:48 PM MDTSpecial Weather StatementPUBPueblo27 min
Jun 1, 4:56 PM MDTSevere Thunderstorm WarningPUBEl Paso34 min
Jun 1, 4:57 PM MDTSpecial Weather StatementPUBPueblo18 min
Jun 1, 5:01 PM MDTSpecial Weather StatementPUBEl Paso44 min
Jun 1, 5:01 PM MDTSevere Thunderstorm WarningPUBPueblo29 min
Jun 1, 5:30 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo30 min
Jun 1, 5:43 PM MDTSpecial Weather StatementPUBKiowa17 min
Jun 1, 5:45 PM MDTSpecial Weather StatementPUBKiowa45 min
Jun 1, 5:48 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.